Alert archive / Washington / High Wind Warnings in 2014

High Wind Warning 2, NWS Portland, OR

February 4, 2014

NWS Portland, OR issued this high wind warning at Feb 4, 2014, 2:42 PM PST. It took effect at Feb 4, 2014, 10:00 PM PST. It was in force for 30 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 4, 2014, 2:42 PM PST (22:42 UTC)
In effect from
Feb 4, 2014, 10:00 PM PST
Expired
Feb 6, 2014, 3:49 AM PST
In force
30 hr
Issued by
NWS Portland, OR

The text

As transmitted, in the capitals the NWS used until 2016.

021 
WWUS76 KPQR 042242
NPWPQR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE PORTLAND OR
242 PM PST TUE FEB 4 2014

ORZ015-WAZ045-051400-
/O.UPG.KPQR.HW.A.0002.140205T0600Z-140207T0600Z/
/O.NEW.KPQR.HW.W.0002.140205T0600Z-140207T0600Z/
WESTERN COLUMBIA RIVER GORGE-
242 PM PST TUE FEB 4 2014

...HIGH WIND WARNING IN EFFECT FROM 10 PM THIS EVENING TO 10 PM
PST THURSDAY FOR THE WESTERN COLUMBIA RIVER GORGE...

THE NATIONAL WEATHER SERVICE IN PORTLAND HAS ISSUED A HIGH WIND
WARNING...WHICH IS IN EFFECT FROM 10 PM THIS EVENING TO 10 PM PST
THURSDAY. THE HIGH WIND WATCH IS NO LONGER IN EFFECT. 

* WINDS: 40 TO 50 MPH WITH GUSTS TO 75 MPH.

* TIMING: 10 PM TUESDAY EVENING THROUGH 10 PM THURSDAY.

* TIMING OF STRONGEST WINDS: 10 AM WEDNESDAY TO 5 AM THURSDAY.

* LOCATIONS INCLUDE: CORBETT...ROOSTER ROCK STATE PARK...CAPE
  HORN...AND CROWN POINT STATE PARK.

* GENERAL IMPACTS: POWER OUTAGES LIKELY.

* TRAVEL IMPACTS: MOTORISTS...ESPECIALLY THOSE OPERATING HIGH
  PROFILE VEHICLES...ARE URGED TO USE CAUTION WHILE TRAVELING
  ALONG INTERSTATE 84 BETWEEN TROUTDALE AND BONNEVILLE DAM...AND
  ALONG STATE ROUTE 14 IN WASHINGTON.

* FREEZING SPRAY POTENTIAL: ALONG AND NEAR THE COLUMBIA RIVER.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 50 MPH OR GUSTS
OF 75 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE.

&&

$$

ORZ006-WAZ039-051400-
/O.CON.KPQR.WI.Y.0005.140205T0600Z-140207T0600Z/
GREATER PORTLAND METRO AREA-GREATER VANCOUVER AREA-
INCLUDING THE CITIES OF...GRESHAM...TROUTDALE...CAMAS...WASHOUGAL
242 PM PST TUE FEB 4 2014

...WIND ADVISORY REMAINS IN EFFECT FROM 10 PM THIS EVENING TO
10 PM PST THURSDAY FOR THE GREATER PORTLAND AND VANCOUVER METRO
AREAS NEAR THE COLUMBIA RIVER GORGE AND IN THE PORTLAND WEST
HILLS...

A WIND ADVISORY REMAINS IN EFFECT FROM 10 PM THIS EVENING TO
10 PM PST THURSDAY. 

* WINDS: 20 TO 35 MPH WITH GUSTS BETWEEN 40 AND 55 MPH.

* TIMING: 10 PM THIS EVENING THROUGH 10 PM THURSDAY.

* TIMING OF STRONGEST WINDS: 10 AM WEDNESDAY TO 5 AM THURSDAY.

* LOCATIONS INCLUDE: CAMAS...WASHOUGAL...GRESHAM...TROUTDALE...
  PORTLAND WEST HILLS.

* GENERAL IMPACTS: ISOLATED TO SCATTERED POWER OUTAGES WILL BE 
  POSSIBLE.

* TRAVEL SUGGESTION: HIGH PROFILE VEHICLES ARE URGED TO TRAVEL 
  OVER THE INTERSTATE 5 BRIDGE THAT CROSSES THE COLUMBIA RIVER 
  RATHER THAN THE INTERSTATE 205 GLEN JACKSON BRIDGE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY IS ISSUED WHEN SUSTAINED WINDS ARE FORECAST TO BE
31 TO 39 MPH OR GUSTS WILL RANGE BETWEEN 45 AND 57 MPH. WINDS OF
THESE MAGNITUDES MAY CAUSE MINOR PROPERTY DAMAGE WITHOUT EXTRA
PRECAUTIONS. MOTORISTS IN HIGH PROFILE VEHICLES SHOULD USE
CAUTION UNTIL THE WINDS SUBSIDE.

&&

$$
3 follow-up statements
480 
WWUS76 KPQR 051156
NPWPQR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE PORTLAND OR
356 AM PST WED FEB 5 2014

ORZ015-WAZ045-060000-
/O.CON.KPQR.HW.W.0002.000000T0000Z-140207T0600Z/
WESTERN COLUMBIA RIVER GORGE-
356 AM PST WED FEB 5 2014

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 10 PM PST THURSDAY
FOR THE WESTERN COLUMBIA RIVER GORGE...

A HIGH WIND WARNING REMAINS IN EFFECT UNTIL 10 PM PST THURSDAY. 

* WINDS: 40 TO 50 MPH WITH GUSTS TO 75 MPH.

* TIMING: 10 PM TUESDAY EVENING THROUGH 10 PM THURSDAY.

* TIMING OF STRONGEST WINDS: 10 AM WEDNESDAY TO 5 AM THURSDAY.

* LOCATIONS INCLUDE: CORBETT...ROOSTER ROCK STATE PARK...CAPE
  HORN...AND CROWN POINT STATE PARK.

* GENERAL IMPACTS: POWER OUTAGES LIKELY.

* TRAVEL IMPACTS: MOTORISTS...ESPECIALLY THOSE OPERATING HIGH 
  PROFILE VEHICLES...ARE URGED TO USE CAUTION WHILE TRAVELING 
  ALONG INTERSTATE 84 BETWEEN TROUTDALE AND BONNEVILLE DAM...
  AND ALONG STATE ROUTE 14 IN WASHINGTON.

* FREEZING SPRAY POTENTIAL: ALONG AND NEAR THE COLUMBIA RIVER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 50 MPH OR GUSTS
OF 75 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE.

&&

$$

ORZ006-WAZ039-060000-
/O.CON.KPQR.WI.Y.0005.000000T0000Z-140207T0600Z/
GREATER PORTLAND METRO AREA-GREATER VANCOUVER AREA-
INCLUDING THE CITIES OF...GRESHAM...TROUTDALE...CAMAS...WASHOUGAL
356 AM PST WED FEB 5 2014

...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 PM PST THURSDAY FOR
THE GREATER PORTLAND AND VANCOUVER METRO AREAS NEAR THE COLUMBIA
RIVER GORGE AND IN THE PORTLAND WEST HILLS...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 10 PM PST THURSDAY.

* WINDS: 20 TO 35 MPH WITH GUSTS BETWEEN 40 AND 55 MPH.

* TIMING: 10 PM THIS EVENING THROUGH 10 PM THURSDAY.

* TIMING OF STRONGEST WINDS: 10 AM WEDNESDAY TO 5 AM THURSDAY.

* LOCATIONS INCLUDE: CAMAS...WASHOUGAL...GRESHAM...TROUTDALE

* GENERAL IMPACTS: ISOLATED TO SCATTERED POWER OUTAGES WILL BE 
  POSSIBLE.

* TRAVEL SUGGESTION: HIGH PROFILE VEHICLES ARE URGED TO TRAVEL 
  OVER THE INTERSTATE 5 BRIDGE THAT CROSSES THE COLUMBIA RIVER 
  RATHER THAN THE INTERSTATE 205 GLEN JACKSON BRIDGE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY IS ISSUED WHEN SUSTAINED WINDS ARE FORECAST TO BE
31 TO 39 MPH OR GUSTS WILL RANGE BETWEEN 45 AND 57 MPH. WINDS OF
THESE MAGNITUDES MAY CAUSE MINOR PROPERTY DAMAGE WITHOUT EXTRA
PRECAUTIONS. MOTORISTS IN HIGH PROFILE VEHICLES SHOULD USE
CAUTION UNTIL THE WINDS SUBSIDE.

&&

$$
414 
WWUS76 KPQR 052206
NPWPQR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE PORTLAND OR
206 PM PST WED FEB 5 2014


ORZ015-WAZ045-061500-
/O.CON.KPQR.HW.W.0002.000000T0000Z-140207T0600Z/
WESTERN COLUMBIA RIVER GORGE-
206 PM PST WED FEB 5 2014

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 10 PM PST THURSDAY
FOR THE WESTERN COLUMBIA RIVER GORGE...


A HIGH WIND WARNING REMAINS IN EFFECT UNTIL 10 PM PST THURSDAY. 

* WINDS: INCREASING TO 30 TO 50 MPH WITH GUSTS TO 85 MPH.

* TIMING: THROUGH 10 PM THURSDAY. STRONGEST WIND TONIGHT THROUGH
  THURSDAY.

* WIND CHILLS: WIND CHILL READINGS AS LOW AS 10 BELOW ZERO TONIGHT
  AND THURSDAY MORNING. 

* LOCATIONS INCLUDE: CORBETT...ROOSTER ROCK STATE PARK...CAPE 
  HORN...AND CROWN POINT STATE PARK.

* GENERAL IMPACTS: POWER OUTAGES LIKELY.

* TRAVEL IMPACTS: MOTORISTS...ESPECIALLY THOSE OPERATING HIGH 
  PROFILE VEHICLES...ARE URGED TO USE CAUTION WHILE TRAVELING 
  ALONG INTERSTATE 84 BETWEEN TROUTDALE AND BONNEVILLE DAM... 
  AND ALONG STATE ROUTE 14 IN WASHINGTON.

* FREEZING SPRAY POTENTIAL: ALONG AND NEAR THE COLUMBIA RIVER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 50 MPH OR GUSTS
OF 75 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE.

&&

$$

ORZ006-WAZ039-061500-
/O.CON.KPQR.WI.Y.0005.000000T0000Z-140207T0600Z/
GREATER PORTLAND METRO AREA-GREATER VANCOUVER AREA-
INCLUDING THE CITIES OF...GRESHAM...TROUTDALE...CAMAS...WASHOUGAL
206 PM PST WED FEB 5 2014

...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 PM PST THURSDAY FOR
THE GREATER PORTLAND AND VANCOUVER METRO AREAS AND THE PORTLAND
WEST HILLS...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 10 PM PST THURSDAY.

* WINDS: 20 TO 35 MPH WITH GUSTS BETWEEN 40 AND 55 MPH.

* TIMING: THROUGH 10 PM THURSDAY. STRONGEST WIND TONIGHT THROUGH
  THURSDAY MORNING. 

* WIND CHILL READINGS: LOWEST WIND CHILL VALUES TONIGHT THROUGH
  THURSDAY MORNING 0 TO 10 DEGREES ABOVE ZERO.

* LOCATIONS INCLUDE: CAMAS...WASHOUGAL...GRESHAM...TROUTDALE

* GENERAL IMPACTS: ISOLATED TO SCATTERED POWER OUTAGES WILL BE 
  POSSIBLE.

* TRAVEL SUGGESTION: HIGH PROFILE VEHICLES ARE URGED TO TRAVEL 
  OVER THE INTERSTATE 5 BRIDGE THAT CROSSES THE COLUMBIA RIVER 
  RATHER THAN THE INTERSTATE 205 GLEN JACKSON BRIDGE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY IS ISSUED WHEN SUSTAINED WINDS ARE FORECAST TO BE
31 TO 39 MPH OR GUSTS WILL RANGE BETWEEN 45 AND 57 MPH. WINDS OF
THESE MAGNITUDES MAY CAUSE MINOR PROPERTY DAMAGE WITHOUT EXTRA
PRECAUTIONS. MOTORISTS IN HIGH PROFILE VEHICLES SHOULD USE
CAUTION UNTIL THE WINDS SUBSIDE.

&&

$$

WEISHAAR
112 
WWUS76 KPQR 061149
NPWPQR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE PORTLAND OR
349 AM PST THU FEB 6 2014

ORZ015-WAZ045-061300-
/O.CAN.KPQR.HW.W.0002.000000T0000Z-140207T0600Z/
WESTERN COLUMBIA RIVER GORGE-
349 AM PST THU FEB 6 2014

...HIGH WIND WARNING IS CANCELLED FOR THE WESTERN COLUMBIA RIVER
GORGE...

THE NATIONAL WEATHER SERVICE IN PORTLAND HAS CANCELLED THE HIGH
WIND WARNING. 

EAST WINDS WILL STILL BE STRONG THROUGH THIS EVENING AND LIKELY
LONGER. HOWEVER ANY GUSTS AT OR ABOVE 75 MPH WILL BE HIGHLY
LOCALIZED...AND MAINLY AT THE VISTA HOUSE ON CROWN POINT.

A BLIZZARD WARNING REMAINS IN EFFECT FOR THE WESTERN COLUMBIA
GORGE FOR THE COMBINATION OF STRONG GUSTY WINDS AND HEAVY SNOW
EXPECTED TO DEVELOP LATER TODAY INTO TONIGHT. 

$$

ORZ006-WAZ039-062000-
/O.CON.KPQR.WI.Y.0005.000000T0000Z-140207T0600Z/
GREATER PORTLAND METRO AREA-GREATER VANCOUVER AREA-
INCLUDING THE CITIES OF...GRESHAM...TROUTDALE...CAMAS...WASHOUGAL
349 AM PST THU FEB 6 2014

...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 PM PST THIS EVENING
FOR THE GREATER PORTLAND AND VANCOUVER METRO AREA...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 10 PM PST THIS EVENING. 

* WINDS: 20 TO 30 MPH WITH GUSTS BETWEEN 40 AND 50 MPH.

* TIMING: THROUGH 10 PM THURSDAY. 

* WIND CHILL READINGS: WIND CHILLS WILL BOTTOM OUT NEAR ZERO THIS
  MORNING...THEN RISE THROUGH THE SINGLE DIGITS TODAY.

* LOCATIONS INCLUDE: CAMAS...WASHOUGAL...GRESHAM...TROUTDALE

* GENERAL IMPACTS: ISOLATED TO SCATTERED POWER OUTAGES WILL BE 
  POSSIBLE.

* TRAVEL SUGGESTION: HIGH PROFILE VEHICLES ARE URGED TO TRAVEL 
  OVER THE INTERSTATE 5 BRIDGE THAT CROSSES THE COLUMBIA RIVER 
  RATHER THAN THE INTERSTATE 205 GLEN JACKSON BRIDGE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY IS ISSUED WHEN SUSTAINED WINDS ARE FORECAST TO BE
31 TO 39 MPH OR GUSTS WILL RANGE BETWEEN 45 AND 57 MPH. WINDS OF
THESE MAGNITUDES MAY CAUSE MINOR PROPERTY DAMAGE WITHOUT EXTRA
PRECAUTIONS. MOTORISTS IN HIGH PROFILE VEHICLES SHOULD USE
CAUTION UNTIL THE WINDS SUBSIDE.

&&

$$

WEAGLE/ROCKEY

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Portland, OR wrote its last area forecast discussion before this high wind warning went out at Feb 4, 10:44 AM PST, 3 hours 58 minutes earlier.

Area forecast discussion, Feb 4, 10:44 AM PST, 3 hours 58 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PORTLAND OR
1040 AM PST TUE FEB  4 2014

.SYNOPSIS...COLDER CANADIAN AIR WILL MOVE INTO SOUTHWEST
WASHINGTON AND NORTHWEST OREGON TODAY AND REMAIN THROUGH AT LEAST
FRIDAY. STRONG EAST WIND WILL RESULT IN EXTREMELY COLD WIND CHILLS TO
MANY AREAS...ESPECIALLY IN THE MOUNTAINS. A SWITCH TO MOIST
WEST FLOW ALOFT SATURDAY WILL LIKELY RESULT IN SNOW FOR MOST AREAS
TRANSITIONING TO FREEZING RAIN...AND EVENTUALLY RAIN.

&&

.SHORT TERM UPDATE...SEVERAL REPORTS OF SNOW FLURRIES AND EVEN SOME
MINIMAL ACCUMULATIONS AROUND HOOD RIVER AND IN THE N OREGON CASCADES
AND FOOTHILLS THIS MORNING. THIS ACTIVITY SEEMS TO BE THE RESULT OF
NORTHWEST TO NORTH JET STREAK BISECTING THE FORECAST AREA...PROVIDING
ENOUGH LIFT TO THE LOW LEVEL CLOUD DECK TO PRODUCE ACTUAL PRECIPITATION.
EXPECT SCATTERED SHOWER ACTIVITY TO PERSIST THROUGH EARLY AFTERNOON
THEN DIMINISH AS THE JET STREAK SHIFTS TO THE EAST. REST OF THE SHORT
TERM DISCUSSION FOLLOWS.

NW-N FLOW ALOFT CONTINUES OVER THE AREA THIS MORNING. THERE IS STILL
A SLIGHT CYCLONIC NATURE TO THE FLOW...AND COUPLED WITH A JET MAXIMUM
NEAR THE CASCADES... ISOLATED SHOWER ACTIVITY HAS PERSISTED. NWS DOPPLER
RADAR IMAGERY AT 1630Z INDICATES SOME LIGHT SHOWERS OVER THE CASCADES
AND POSSIBLY OVER THE NORTH OREGON COAST RANGE. CASCADE WEB CAMS SHOW
SOME LIGHT SNOW ACCUMULATION ON ROADS BUT NOTHING FALLING. HAVE LEFT
IN THE ISOLATED SHOWERS THROUGH THE MORNING. DESPITE THE MID-LEVEL CLOUD
COVER OVER THE AREA...EARLY MORNING TEMPERATURES WERE STILL ABLE TO
DIP INTO MID 20S TO LOWER 30S. LOW STRATUS IN THE S WILLAMETTE VALLEY
KEPT MOST AREAS JUST ABOVE FREEZING. LOWERING DEW POINTS SHOW THAT
DRIER AIR IS BEGINNING TO FILTER INTO THE AREA. THE KTTD-KDLS
GRADIENT WAS JUST UNDER -4 MB AT 16Z...WITH KTTD REPORTING EAST WIND
TO 15 KT AND ROOSTER ROCK GUSTING TO 20 KT OR SO. THE GORGE GRADIENT
WILL ONLY GET STRONGER AS THE DAY PROGRESSES.

THE EAST TO NORTHEAST GRADIENT WILL CONTINUE TO STRENGTHEN THROUGH
WED...AND IS EXPECTED TO BE AROUND 7 MB BY 00Z WED AND THEN UP TO
NEAR 10 MB BY 12Z WED. THE NAM HAS BEEN A LITTLE UNDERDONE WITH THE
GRADIENT DURING THE PAST COUPLE OF EPISODES. 850 MB TEMPS PLUNGE TO
NEAR -18C AT KCZK BY 12Z WED AND TO -10C AT KPDX. THUS...THE NAM MAY
NOT BE HANDLING THE DEPTH AND MAGNITUDE OF THE COLD AIR WHICH MAY
LEAD TO STRONGER HIGH PRES EAST OF THE CASCADES AND A LARGER PRES
GRADIENT. THE NAM INDICATES 30 KT BOUNDARY LAYER SUSTAINED WIND AT
THE WEST END OF THE GORGE 06Z WED...WITH 45 KT AT 925 MB. WITH
EVERYTHING TAKEN INTO CONSIDERATION...HAVE OPTED TO GO WITH A WIND
ADVISORY FOR THE NORTHEAST PART OF THE NORTH WILLAMETTE VALLEY AND
SOUTHERN CLARK COUNTY...CLOSEST TO THE GORGE...AND ALSO IN THE WEST
HILLS OF PORTLAND. THIS ADVISORY WILL RUN FROM 06Z WED THROUGH 06Z
FRI. ALSO...WILL BE HOISTING A HIGH WIND WATCH FOR THE WEST END OF
THE GORGE FOR THE SAME TIME FRAME. SHOULD THE KTTD-KDLS GRADIENT
EXCEED 11 MB...THEN GUSTS TO 80 MPH AT CORBETT ARE QUITE POSSIBLE.
WILL ALSO BE CONSIDERING A WIND CHILL WARNING FOR THE CASCADES FOR
WED THROUGH THU. EXPECTED DAYTIME PASS TEMPS WILL BE IN THE
SINGLE-DIGITS WITH LOWS AT 0 OR SLIGHTLY BELOW. ALL IT TAKES IS 15
MPH TO ACHIEVE -20F WIND CHILL...WHICH IS WARNING CRITERIA.

COLD AIR NORTH AND EAST OF THE CASCADES WILL CONTINUE TO POUR INTO
THE FORECAST AREA OVER THE NEXT COUPLE OF DAYS AND RESULT IN VERY
COLD TEMPERATURES FOR THE REST OF THE SHORT TERM. WIND CHILLS NEAR 0
CAN BE EXPECTED NEAR THE GORGE WED THROUGH THU. ANOTHER POTENTIAL
ISSUE IS THE POSSIBILITY OF PRECIP THU. THE LATEST NAM AND DEVELOP A
CLOSED UPPER LOW OVER SRN WA...NRN OREGON AND CENTRAL IDAHO 00Z THU
AND THEN RETROGRADE IT WWD WED NIGHT. BY 00Z FRI THE GFS HAS IT
CENTERED OVER NRN WA WHILE THE ECMWF HAS IT MORE SOUTH AND EAST.
THERE IS NO REFLECTION OF THIS LOW AT THE SURFACE...WITH STRONG
OFFSHORE LOW-LEVEL FLOW. THIS FLOW APPEARS TO WEAKEN A LITTLE
THU...BUT BELIEVE THE MODELS MAY BE CUTTING IT OFF TOO SOON AND TOO
MUCH. MODELS INDICATE THE MAIN AREA OF QPF ACTUALLY OVER SRN OREGON
THU AFTERNOON...BUT THE GFS HINTS AT SOME PRECIP GETTING INTO THE SRN
PART OF THE FORECAST AREA 00Z FRI. THE ECMWF IS DRY...WHILE THE 12Z
NAM HAS SOME ACTIVITY OVER THE SRN SECTION LATE WED NIGHT AND THU
MORNING. WEISHAAR

.LONG TERM...NO CHANGES. PREVIOUS DISCUSSION FOLLOWS...THURSDAY NIGHT
THROUGH MONDAY...GFS...ECMWF AND GEM HAVE BEEN CONSISTENT IN SHOWING
THE STRENGTH OF THE COLD AIR MOVING INTO THE COLUMBIA BASIN MID WEEK.
USUALLY THE ECMWF OVERDOES THE COLD AIR. WITHOUT GOOD TERRAIN
DEFINITION THE COLD AIR FLOODS WEST OF THE ROCKIES TOO EASILY.
HOWEVER...IN THIS CASE THE UPPER LOW IS MOVING DOWN ACROSS OREGON
THURSDAY AND THIS SHOULD DRIVE THE COLD AIR EAST OF THE ROCKIES.
MODELS INDICATE THE STRONG OFFSHORE FLOW WILL RELAX ON THURSDAY AS
THE UPPER LOW AND COLDEST AIR MOVES OVER THE AREA. THIS AIR MASS WILL
BE AT LEAST AS COLD AS THE DECEMBER 2013 EVENT...WITH THE EXCEPTION
OF THE CENTRAL AND SOUTHERN WILLAMETTE VALLEY WHICH SHOULD BE WARMER
THAN DECEMBER DUE TO THE LACK OF SNOW ON THE GROUND. WITH CLEAR SKIES
WIND PROTECTED AREAS COULD DIP INTO THE SINGLE DIGITS IN THE VALLEYS
AND BELOW ZERO IN THE MOUNTAINS. SOME WIND WILL LIKELY CONTINUE IN
THE GORGE EVEN THOUGH THE GFS AND ECMWF ARE RELAXING THE GRADIENT
CONSIDERABLY BECAUSE THESE MODELS DON'T HANDLE THE COLD AIR WELL DUE
TO TERRAIN LIMITATIONS. THIS WILL MEAN WIND CHILLS ZERO TO 10 BELOW
THURSDAY AND FRIDAY IN THE GORGE.

THE NEXT PROBLEM WILL BE THE WEEKEND PATTERN SHIFT INDICATED BY ALL
THE MODELS FOR THE PAST FEW DAYS. THE ECMWF IS FASTER TO BRING
PRECIPITATION TO THE COAST AND INLAND...EARLY SATURDAY MORNING VS
THE SLOWER GFS. ALL MODELS AGREE THAT THE DEEP COLD AIR MASS EAST OF
THE CASCADES AND OVER THE WEST SIDE WILL REMAIN IN PLACE WITH A
STRONG EAST GRADIENT DEVELOPING AS A WARM FRONT...OVERRUNNING
PATTERN DEVELOPS SATURDAY. CURRENT MODEL FORECASTS AGREE ON A SNOW
FOLLOWED BY ICE STORM EVENT FOR MOST OF THE AREA. ANTICIPATING SOME
VARIATIONS IN THE MODELS OVER THE NEXT FEW DAYS...AND SOME TWISTS
AND TURNS IN THIS FORECAST...I WONT BE SPECIFIC AS TO AMOUNTS OF
SNOW AND FREEZING RAIN...BUT ITS A GOOD THING THIS APPEARS TO BE
MOSTLY A WEEKEND EVENT. HOWEVER...I CAUTION AGAINST WORDING THE
COLD AIR OUT OF THE NORTHERN VALLEYS AND THE GORGE AS EARLY AS THE
GFS AND ECMWF INDICATE. THERE WILL BE A LOT OF COLD AIR IN PLACE AND
DIFFICULT TO ERODE AND THERE IS A GOOD POSSIBILITY THE FREEZING
RAIN COULD DRAG ON INTO MONDAY MORNING IN THE GORGE AND UPPER HOOD
RIVER VALLEY.					       SCHNEIDER
&&

.AVIATION...VFR CONDITIONS PREVAILING ACROSS MOST OF THE AREA
TERMINALS THIS MORNING. THE EXCEPTION IS KEUG WHICH IS LIFR WITH
FOG. THIS WILL LIKELY PERSIST UNTIL AROUND 20Z...WITH CONDITIONS
IMPROVING TO VFR AT THAT TIME. AN EAST WIND WILL DEVELOP THROUGH THE
GORGE AND TURN NORTHERLY DOWN THE WILLAMETTE VALLEY...MAINTAINING
VFR CONDITIONS THROUGH TODAY AND TONIGHT.

KPDX AND APPROACHES...VFR CONDITIONS THROUGH TODAY AND TONIGHT WITH
INCREASING EAST WINDS THROUGH THE GORGE. EAST WINDS ALREADY EVIDENT
THROUGH THE EASTERN APPROACHES...BUT SOME UNCERTAINTY WITH RESPECT
TO ARRIVAL AT KPDX. EXPECT WINDS GUSTS NEAR 30KT BY TONIGHT.

&&

.MARINE...OFFSHORE FLOW HAS DEVELOPED OVER THE NORTHERN WATERS IN
RESPONSE TO AN INCREASING PRESSURE GRADIENT ASSOCIATED WITH A
STRENGTHENING AREA OF HIGH PRESSURE BUILDING EAST OF THE CASCADES.
EXPECT OFFSHORE WINDS TO INCREASE OVER THE COASTAL WATERS TODAY AND
TONIGHT...PARTICULARLY OVER THE NORTHERN WATERS AND COASTAL
GAPS....AND WILL REMAIN THROUGH AT LEAST THURSDAY. SEAS WILL REMAIN
AROUND 4 TO 6 FEET THROUGH THE WEEK.

&&

.PQR WATCHES/WARNINGS/ADVISORIES...
OR...HIGH WIND WATCH FROM THIS EVENING THROUGH THURSDAY EVENING FOR
     WESTERN COLUMBIA RIVER GORGE.

     WIND ADVISORY FROM 10 PM THIS EVENING TO 10 PM PST THURSDAY FOR
     GREATER PORTLAND METRO AREA.

WA...HIGH WIND WATCH FROM THIS EVENING THROUGH THURSDAY EVENING FOR
     WESTERN COLUMBIA RIVER GORGE.

     WIND ADVISORY FROM 10 PM THIS EVENING TO 10 PM PST THURSDAY FOR
     GREATER VANCOUVER AREA.

PZ...SMALL CRAFT ADVISORY FOR WINDS FROM 7 PM THIS EVENING TO 4 PM
     PST WEDNESDAY FOR COASTAL WATERS FROM CAPE SHOALWATER WA TO
     CASCADE HEAD OR OUT 60 NM.

&&

MORE WEATHER INFORMATION ONLINE AT..
    HTTP://WEATHER.GOV/PORTLAND

INTERACT WITH US VIA SOCIAL MEDIA
    WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.PORTLAND.GOV
    WWW.TWITTER.COM/NWSPORTLAND

THIS DISCUSSION IS FOR NORTHWEST OREGON AND SOUTHWEST WASHINGTON FROM
THE CASCADE CREST TO 60 NAUTICAL MILES OFFSHORE. THE AREA IS COMMONLY
REFERRED TO AS THE FORECAST AREA.

In the hours before

Local storm report, Feb 4, 10:01 AM PST, 4 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PORTLAND OR
1001 AM PST TUE FEB 04 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0959 AM     HEAVY SNOW       W HOOD RIVER            45.71N 121.53W
02/04/2014  M1.0 INCH        HOOD RIVER         OR   TRAINED SPOTTER

0959 AM     HEAVY SNOW       MARION FORKS            44.60N 121.95W
02/04/2014  M7.0 INCH        LINN               OR   CO-OP OBSERVER

&&

CNEUMAN
Local storm report, Feb 4, 10:04 AM PST, 4 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE PORTLAND OR
1004 AM PST TUE FEB 04 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0930 AM     HEAVY SNOW       W HOOD RIVER            45.71N 121.53W
02/04/2014  M1.0 INCH        HOOD RIVER         OR   TRAINED SPOTTER

            TOTAL FOR LAST 12 HOURS

0930 AM     HEAVY SNOW       MARION FORKS            44.60N 121.95W
02/04/2014  M7.0 INCH        LINN               OR   CO-OP OBSERVER

            APPROXIMATELY 12 HOUR TOTAL...RADAR SHOWED CONVECTIVE
            SNOW SHOWERS OVER THE AREA FOR MUCH OF THE LATE NIGHT AND
            EARLY DAYTIME HOURS.

&&

CNEUMAN
Local storm report, Feb 4, 10:21 AM PST, 4 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE PORTLAND OR
1021 AM PST TUE FEB 04 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0930 AM     HEAVY SNOW       W HOOD RIVER            45.71N 121.53W
02/04/2014  M1.0 INCH        HOOD RIVER         OR   TRAINED SPOTTER

            TOTAL FOR LAST 12 HOURS

0930 AM     HEAVY SNOW       MARION FORKS            44.60N 121.95W
02/04/2014  M7.0 INCH        LINN               OR   CO-OP OBSERVER

            APPROXIMATELY 12 HOUR TOTAL...RADAR SHOWED CONVECTIVE
            SNOW SHOWERS OVER THE AREA FOR MUCH OF THE LATE NIGHT AND
            EARLY DAYTIME HOURS.

1008 AM     HEAVY SNOW       3 N GATES               44.80N 122.42W
02/04/2014  M0.5 INCH        MARION             OR   PUBLIC

1008 AM     HEAVY SNOW       1 ESE MCKENZIE BRIDGE   44.18N 122.15W
02/04/2014  M1.6 INCH        LANE               OR   TRAINED SPOTTER

1008 AM     HEAVY SNOW       DETROIT                 44.73N 122.15W
02/04/2014  M2.0 INCH        MARION             OR   PUBLIC

&&

CNEUMAN

The office that day

Everything else NWS Portland, OR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 4, 8:43 AM PSTHigh Wind WatchPQR6 hr
Feb 4, 8:43 AM PSTWind AdvisoryPQR49 hr
Feb 4, 2:41 PM PSTWind Chill WarningPQR51 hr
Feb 4, 2:38 AM PSTSmall Craft Advisory for WindsPQR64 hr

Nearby

High Wind Warnings in Washington, 2014High Wind Warnings in Oregon, 2014Every high wind warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.